Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Memphis, TN

February 20, 2014Phillips County, Arkansas; Coahoma County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Feb 20, 2014, 2:53 PM CST for Phillips County, Arkansas; Coahoma County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2014, 2:53 PM CST (20:53 UTC)
Expired
Feb 20, 2014, 3:45 PM CST
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Phillips County, AR, Coahoma County, MS

The radar

The Little Rock radar (KLZK), 140 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 2:23 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WUUS54 KMEG 202053
SVRMEG
ARC107-MSC027-202145-
/O.NEW.KMEG.SV.W.0003.140220T2053Z-140220T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 345 PM CST

* AT 253 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES
  SOUTHWEST OF WHITE RIVER NATIONAL WILDLIFE REFUGE...OR NEAR
  GILLETT...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELAINE...
  CLARKSDALE AND WHITE RIVER NATIONAL WILDLIFE REFUGE.

 THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE AND OLD TOWN
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3415 9109 3419 9110 3422 9107 3429 9108
      3434 9105 3435 9101 3442 9101 3455 9066
      3399 9045 3398 9066 3411 9067 3412 9112
TIME...MOT...LOC 2053Z 244DEG 39KT 3408 9129

$$
1 follow-up statement
621 
WWUS54 KMEG 202129
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CST THU FEB 20 2014

ARC107-MSC027-202145-
/O.CON.KMEG.SV.W.0003.000000T0000Z-140220T2145Z/
COAHOMA MS-PHILLIPS AR-
329 PM CST THU FEB 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR SOUTHERN PHILLIPS AND COAHOMA COUNTIES...

AT 329 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
RATIO...OR NEAR ELAINE...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELAINE...LAKE
VIEW...BOBO...CLARKSDALE...LYON...WESTOVER...LAMBROOK...RATIO...
CATRON...MELLWOOD...LUNDELL...MOSBY SPUR...FERGUSON AND MODOC.

 THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE AND OLD TOWN
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3415 9109 3419 9110 3422 9107 3429 9108
      3434 9105 3435 9101 3442 9101 3455 9066
      3399 9045 3398 9066 3411 9067 3412 9112
TIME...MOT...LOC 2129Z 244DEG 39KT 3425 9086

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 11:39 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 20, 11:39 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1139 AM CST THU FEB 20 2014

.UPDATE FOR AVIATION...

UPDATED FOR THE 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...  /ISSUED 1006 AM CST THU FEB 20 2014/

SKIES ARE MOSTLY CLOUDY ACROSS THE FORECAST AREA THIS MORNING
WITH TEMPERATURES FROM THE MID 60S TO LOWER 70S. SURFACE LOW
CURRENTLY NEAR KANSAS/MISSOURI BORDER WITH COLD FRONT EXTENDING
SOUTH FROM THE LOW THROUGH EASTERN OKLAHOMA AND INTO CENTRAL
TEXAS. THERE IS NOT MUCH IN THE WAY OF THUNDERSTORM DEVELOPMENT AT
THIS TIME BUT AS THE FRONT MOVES INTO WESTERN ARKANSAS
THUNDERSTORMS WILL BEGIN TO DEVELOP. WILL UPDATE FORECAST TO
REMOVE MORNING WORDING BUT NO BIG CHANGES ARE NEEDED AT THIS TIME.

ARS

PREV DISCUSSION... /ISSUED 557 AM CST THU FEB 20 2014/

A SIGNIFICANT COLD FRONT WILL BRING SEVERE WEATHER TO THE ENTIRE
MID-SOUTH THIS AFTERNOON AND INTO THIS EVENING...

SYNOPSIS...CURRENT GOES WATER VAPOR IMAGERY SHOWS A SIGNIFICANT
LONGWAVE TROUGH DIGGING ACROSS THE CENTRAL PLAINS THIS MORNING.
THIS TROUGH WILL CONTINUE TO DEEPEN AND ACQUIRE A NEGATIVE TILT AS
IT PUSHES INTO THE MID MISSISSIPPI VALLEY THIS AFTERNOON. LATEST
SURFACE ANALYIS SHOWS AN ASSOCIATED AND IMPRESSIVE 992MB DEEPENING
LOW PRESSURE SYSTEM LOCATED JUST TO THE NORTH OF THE OKLAHOMA
PANHANDLE. THIS SURFACE CYCLONE IS EXPECTED TO TRACK NORTHEAST
THROUGH NORTHERN MISSOURI THIS AFTERNOON...AND INTO THE
GREAT LAKES REGION BY THIS EVENING. SURFACE DEWPOINTS ACROSS THE
SOUTH RANGE FROM MID TO UPPER 50S TO MID 60S AS A WARM FRONT
CONTINUES TO PUSH NORTH. THIS SYSTEM IS EXPECTED TO BECOME
OCCLUDED JUST AS IT ARRIVES INTO THE MID-SOUTH. THIS ENVIRONMENT
WILL SET THE STAGE FOR A STRONG SQUALL LINE OF THUNDERSTORMS ALONG
THE COLD FRONT TO PUSH THROUGH THIS AFTERNOON INTO TONIGHT.

IN RESPECT TO TIMING AND THREATS...

THE INITIAL CONVECTIVE MODE IS EXPECTED TO BE MIXED AND THEN
TRANSITION INTO A LINEAR MODE BY 4 PM OR SO JUST AS IT ARRIVES AT
THE MISSISSIPPI RIVER.

PREDOMINANTLY WEST OF THE MISSISSIPPI RIVER...IN THE WARM SECTOR AHEAD
OF THE COLD FRONT...LATEST HRRR MODEL SHOWS SOME ISOLATED CELLS
FORMING BY EARLY AFTERNOON AS THE MODERATE UPPER LEVEL HEIGHT FALLS ARE
OCCURRING. WITH LATEST GUIDANCE SUGGESTING ABOUT 800-1000 J/KG
SBCAPE...60 KTS OF BULK SHEAR...AND A WEAK CAP IN PLACE
CONVECTION WILL INITIATE. THIS WILL ALLOW SOME ISOLATED CELLS TO
DEVELOP JUST AHEAD OF THE FRONT. SEMI-DISCREET SUPERCELLS AS WELL
AS SOME BOWING SEGMENTS WILL BE POSSIBLE. A FEW TORNADOES
ALONG WITH DAMAGING WINDS WILL BE THE PRIMARY THREAT.

BY LATE AFTERNOON ...THE COLD FRONT WILL CATCH UP TO THE PREFRONTAL
CONVECTION AND TRANSITION INTO A IMPRESSIVE QLCS (SQUALL LINE).
THIS IS WHEN DAMAGING WINDS WILL BECOME THE PRIMARY THREAT.
DAMAGING WINDS MAY BECOME WIDESPREAD EAST OF THE MISSISSIPPI RIVER
ALONG WITH A FEW SIGNIFICANT WIND GUSTS IN EXCESS OF 70MPH. AS THE
LINE MOVES EASTWARD...SOME EMBEDDED MESOVORTICES WITHIN THE QLCS
MAY POSE AN ISOLATED TORNADO RISK. ANY TORNADOES EMBEDDED WITHIN
THE LINE SHOULD BE SHORT TRACKED. THE SEVERE LINE SHOULD DEPART
EASTERN AREAS OF THE CWA BY LATE EVENING.

LONG TERM...FRIDAY THROUGH NEXT WEEK...

AFTER THE COLD FRONT MOVES THROUGH THIS EVENING...HIGH PRESSURE
WILL BUILD INTO THE REGION AND BRING A RETURN TO DRY WEATHER AND
CONTINUED MILD TEMPERATURES. THIS PLEASANT WEATHER SHOULD
CONTINUE FROM FRIDAY THROUGH THE FIRST HALF OF THE WEEKEND.

A COLD FRONT WILL MOVE THROUGH THE MID SOUTH ON SUNDAY BRINGING A
RETURN TO COOLER TEMPERATURES. DRY CONDITIONS SHOULD CONTINUE INTO
EARLY NEXT WEEK WITH TEMPERATURES RETURNING TO NEAR OR SLIGHTLY
BELOW AVERAGE. ANOTHER REINFORCING COLD FRONT WILL MOVE THROUGH ON
TUESDAY WITH LIGHT PRECIPITATION CHANCES AND COLDER TEMPERATURES.

AC3

&&

.AVIATION...

18Z TAF CYCLE

TIGHTENING PRESSURE GRADIENT AS LOW DEEPENS OVER MO AHEAD OF
ADVANCING COLD FRONT. THIS TRANSLATES INTO STRONG SOUTHERLY WINDS
CURRENTLY AT ALL TERMINALS AHEAD OF THE COLD FRONTAL PASSAGE.
SUSTAINED WINDS EXPECTED TO CONTINUE 20-25KT...WITH GUSTS POSSIBLE
BETWEEN 35-40 KTS.

PATCHY MVFR CIGS MAINLY BTN 2500-3000FT CONT AT MAINLY OVR THE NE
PORTION OF THE REGION WITH MORE BREAKS AND VFR TO THE SE. CIGS
SHOULD CONT TO LIFT SLOWLY UNTIL THUNDERSTORM ACTIVITY BEGINS TO
DEVELOP ALONG AND IN ADVANCE OF COLD FRONT.

STORMS HAVE RECENTLY BEGUN TO DEVELOP IN NE TX WHERE CAPPING IS A
BIT WEAKER. EXPECT THIS TREND TO CONTINUE...WITH STORMS DVLPG OVR AR
DURING THE 19-21Z RANGE. STORMS SHOULD CONSOLIDATE INTO A MORE
SOLID LINE BY LATE AFTERNOON...IMPACTING KMEM BETWEEN
20/21Z-21/00Z. THIS LINE WILL RACE EAST AND SHOULD IMPACT KMKL
BETWEEN 20/22Z-21/01Z AND KTUP BETWEEN 21/00Z-21/02Z. DAMAGING
WIND GUSTS WILL BE POSSIBLE...ESPECIALLY EAST OF THE MISSISSIPPI
RIVER. VSBYS MAY BE REDUCED TO IFR DURING ANY STRONG CONVECTION.

WINDS WILL SWITCH NORTHWESTERLY BEHIND THE CONVECTIVE LINE AND
BECOME MORE WESTERLY LATE TONIGHT AS SKIES EVENTUALLY
CLEAR. CLEAR SKIES AND WEST WINDS 5-10KT EXPECTED TO CONTINUE THRU
18Z FRI.

NGU

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  40  62  41 / 100  50   0   0
MKL  75  37  61  36 /  90  70   0   0
JBR  72  35  59  37 /  60  10   0   0
TUP  77  40  62  37 /  60 100   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Feb 20, 6:36 AM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
636 AM CST THU FEB 20 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211445-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
636 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MOST OF WEST
TENNESSEE AND NORTH MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR EAST AND NORTHEAST ARKANSAS THIS AFTERNOON AND
INTO THIS EVENING.

FOR AREAS WEST OF THE MISSISSIPPI RIVER...DAMAGING WINDS AND A FEW
TORNADOES WILL BE POSSIBLE. THE GREATEST RISK WILL OCCUR DURING
THE EARLY TO MID AFTERNOON HOURS.

AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER...DAMAGING WINDS
WILL BECOME LIKELY AND POSSIBLY WIDESPREAD. A FEW SIGNIFICANT
WIND GUSTS IN EXCESS OF 70 MPH WILL BE POSSIBLE. AN ISOLATED
TORNADO CANNOT BE RULED OUT...BUT IS NOT THE PRIMARY RISK IN THIS
AREA. THE GREATEST RISK WILL OCCUR DURING THE LATE AFTERNOON AND
EVENING HOURS.

A WIND ADVISORY IS ALSO IN EFFECT FOR THE ENTIRE MID-SOUTH. REFER
TO THE LATEST PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY PERSONNEL ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:06 PM CSTSpecial Weather StatementMEGCraighead24 min
Feb 20, 3:13 PM CSTSpecial Weather StatementMEGLee32 min
Feb 20, 3:28 PM CSTSpecial Weather StatementMEGCraighead32 min
Feb 20, 3:28 PM CSTSevere Thunderstorm WarningMEGLee, St. Francis47 min
Feb 20, 3:35 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi40 min
Feb 20, 3:38 PM CSTSevere Thunderstorm WarningMEGPhillips52 min
Feb 20, 3:49 PM CSTSpecial Weather StatementMEGCrittenden26 min
Feb 20, 3:50 PM CSTTornado WarningMEGCrittenden, Lee, St. Francis25 min
Feb 20, 3:57 PM CSTTornado WarningMEGCraighead, Mississippi48 min
Feb 20, 4:06 PM CSTSevere Thunderstorm WarningMEGCrittenden39 min
Feb 20, 4:08 PM CSTTornado WarningMEGCrittenden37 min
Feb 20, 4:19 PM CSTSevere Thunderstorm WarningMEGCrittenden41 min
Feb 20, 4:02 PM CSTTornado WarningMEGCoahoma, Panola, Quitman, Tate, Tunica28 min
Feb 20, 4:11 PM CSTSevere Thunderstorm WarningMEGPanola, Quitman, Tate, Tunica49 min
Feb 20, 4:22 PM CSTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha53 min
Feb 20, 4:35 PM CSTSevere Thunderstorm WarningMEGBenton, DeSoto, Lafayette, Marshall, Panola, Tate and 1 more40 min
Feb 20, 5:01 PM CSTTornado WarningMEGBenton, Marshall29 min
Feb 20, 5:10 PM CSTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha50 min
Feb 20, 5:11 PM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Lafayette, Marshall, Panola, Tate and 2 more49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.